Knee, Hip Arthroplasty Tied to Increased Short-Term MI Risk

This article originally appeared here.
Share this content:
Knee, Hip Arthroplasty Tied to Increased Short-Term MI Risk
Knee, Hip Arthroplasty Tied to Increased Short-Term MI Risk

WEDNESDAY, Oct. 21, 2015 (HealthDay News) -- For patients undergoing total knee arthroplasty (TKA) and total hip arthroplasty (THA) for osteoarthritis, the risk of myocardial infarction (MI) is increased in the first postoperative month, according to a study published in the October issue of Arthritis & Rheumatology.

Na Lu, M.P.H., from the Boston University School of Medicine, and colleagues examined the risk of MI in individuals who underwent TKA and matched non-TKA controls (13,849 in each group) and individuals who underwent THA and non-THA controls (6,063 in each group).

The researchers found the risk of MI was substantially increased in the TKA versus non-TKA group during the first postoperative month (hazard ratio [HR], 8.75; 95 percent confidence interval [CI], 3.11 to 24.62), and then decreased gradually during subsequent follow-up. Over the entire follow-up period, the HR for the risk of MI was 0.98 (95 percent CI, 0.82 to 1.18). Among patients undergoing THA versus controls, the corresponding HRs were 4.33 (95 percent CI, 1.24 to 15.21) in the first postoperative month and 0.87 (95 percent CI, 0.66 to 1.15) overall. Both TKA and THA correlated with increased risk of venous thromboembolism in the first postoperative months and overall in analyses using venous thromboembolism as a positive control outcome.

"These findings provide the first general population-based evidence to indicate that TKA and THA among osteoarthritis patients are associated with a substantially increased risk of MI during the immediate postoperative period," the authors write.

Abstract
Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions



Sign up for myCME e-newsletters




More in Home

Non-Nutritive Sweeteners Don't Up Blood Glucose Levels

Non-Nutritive Sweeteners Don't Up Blood Glucose Levels

Concentration of NNSs decreases gradually over the course of observation after consumption

Laws Allowing Service Denial to Sexual Minorities Tied to Distress

Laws Allowing Service Denial to Sexual Minorities Tied ...

Laws permitting denial of services linked to increase in mental distress among sexual minorities

Antidepressant Prescribing Linked to Lasting Weight Gain

Antidepressant Prescribing Linked to Lasting Weight Gain

Risk of weight gain remained increased during at least six years of follow-up